Wyoming, 2017

Damaging Winds in Wyoming, July 17, 2017

July 17, 2017 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced wind gusts around 60 mph across portions of northeastern Campbell and western Crook Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 60 mph across portions of northeastern Campbell and western Crook Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 4:36 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 4:36 PM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
536 PM MDT Mon Jul 17 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 119 PM MDT Mon Jul 17 2017

Water vapor shows west southwest flow aloft with potent short wave
energy to our west across WY. At the surface, low is centered over
north central South Dakota with trailing cold front extending
through southwest SD into the NEB panhandle. Convection has
initiated in the southern Blkhls within area of easterly upslope
flow.

MLCAPE expected to grow to 500-1500J/KG, strongest over south
central SD. Shear remains weak, but is expected to grow modestly
this evening as mid level winds increase ahead of approaching
short wave energy. Three area of convection of concern for this
afternoon and tonight. The first is over the Blkhls this
afternoon. These storms will be pulsy in nature given rather weak
shear, but will have the ability to produce brief severe
hail/winds. The second area is over south central SD along the
frontal boundary, but this area is where the weakest shear
resides so widespread severe storms not expected in this area.
The third area will over northeast WY early this evening as large
scale lift increases with approaching short wave. Storms that
initiate over northeast WY should become rather widespread as they
track into the Blkhls later this evening and across the SD plains
overnight. A marginally severe hail and wind threat will exist
initially, but possibly become more of a wind threat as the
evening hours progress. DCAPE in excess of 1200J/KG supports
this. Storms could continue well after midnight on the SD plains,
then end Tuesday morning.

Cold front will hang up across far southwest SD and the Blkhls on
Tuesday and will be the focus for afternoon/evening storm
development. Things should remain fairly capped on the SD plains
given cooler easterly low level flow and subsidence behind
tonight's short wave. Temps will be noticeably cooler across much
of the area with readings struggling to get out of the 80s.

Zonal flow expected the remainder of the week with nearly daily
chances for thunderstorms. Temps should remain mainly above
average, but excessive heat not likely in this flow pattern.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 533 PM MDT Mon Jul 17 2017

Scattered thunderstorms will become more numerous this evening and
overnight. Expect gusty winds in and around storms. The storms
will exit the area Tuesday morning.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Mon Jul 17 2017

Good chances thunderstorms across much of the area tonight,
especially along/north of I-90 tonight. Gusty outflow winds
possible with any storms. A bit cooler for Tuesday with easterly
winds and higher relative humidities. Temperatures expected to be
above average the rest of the week with nearly daily chances for
thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...MLS
FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 17, 5:13 AM MST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
613 AM MDT Mon Jul 17 2017

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
613 AM MDT Mon Jul 17 2017 /713 AM CDT Mon Jul 17 2017/

This Hazardous weather outlook is for western South Dakota and
Northeastern Wyoming.

.DAY ONE...Today and Tonight

Temperatures will be very warm again today, in the upper 80s to
around 100 degrees.

Scattered thunderstorms are expected to develop over the Black
Hills area this afternoon, with additional development across the
rest of the area late today into tonight. A few stronger storms
will be possible through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are expected each day through
the weekend. A few stronger storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 17, 6:24 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
724 PM MDT MON JUL 17 2017

SDZ041-042-180200-
Fall River SD-Oglala Lakota SD-
724 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...

At 724 PM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 17 miles east of Hot Springs, moving southeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oral, Smithwick and Hay Canyon Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4328 10337 4348 10321 4337 10278 4312 10305
TIME...MOT...LOC 0124Z 293DEG 26KT 4336 10316

JC
Special weather statement, Jul 17, 6:51 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
751 PM MDT MON JUL 17 2017

SDZ031-032-042-043-073-180215-
Jackson SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Oglala Lakota SD-
751 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN HAAKON...SOUTHEASTERN
MEADE...NORTHEASTERN OGLALA LAKOTA...WESTERN JACKSON AND SOUTHEASTERN
PENNINGTON COUNTIES...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Creighton to near
Pinnacles Ranger Station to near Rockyford. Movement was east at 40
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Kyle, Wall, Interior, Quinn, Grindstone, Cactus Flat, Cedar Pass,
Rockyford, Sharps Corner, Cottonwood, Delta 9 Missile Silo, Minuteman
Missile Visitors Center, Pinnacles Ranger Station, Delta 1 Launch
Facility and eastern Badlands National Park.

This Includes Interstate 90 in South Dakota between Mile Markers 100
and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4336 10265 4380 10240 4426 10244 4424 10194
      4378 10183 4339 10209 4339 10211 4336 10211
      4331 10214
TIME...MOT...LOC 0151Z 277DEG 35KT 4418 10233 4380 10224 4343 10248

JC
Special weather statement, Jul 17, 6:53 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
753 PM MDT MON JUL 17 2017

SDZ042-180230-
Oglala Lakota SD-
753 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN OGLALA LAKOTA COUNTY...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oglala, or 22 miles northwest of Pine Ridge, moving
southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oglala and Slim Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4313 10301 4324 10300 4332 10292 4314 10249
      4300 10282
TIME...MOT...LOC 0152Z 308DEG 32KT 4321 10292

JC
Special weather statement, Jul 17, 7:01 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
801 PM MDT MON JUL 17 2017

WYZ054-180230-
Northern Cambell WY-
801 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY...

At 801 PM MDT, Doppler radar was tracking a strong thunderstorm over
Recluse, or 31 miles north of Gillette, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Recluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4462 10582 4485 10580 4484 10538 4460 10536
TIME...MOT...LOC 0201Z 269DEG 25KT 4472 10567

JC
Local storm report, Jul 17, 7:27 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     1 S OGLALA              43.17N 102.73W
07/17/2017  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

MLS
Special weather statement, Jul 17, 7:36 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
836 PM MDT MON JUL 17 2017

SDZ043-046-180300-
Jackson SD-Mellette SD-
836 PM MDT MON JUL 17 2017

...STRONG THUNDERSTORM OVER SOUTHWESTERN MELLETTE AND SOUTHEASTERN
JACKSON COUNTIES...

At 836 PM MDT/936 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Long Valley, or 19 miles south of
Kadoka, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Norris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.

&&

LAT...LON 4349 10156 4365 10148 4362 10113 4339 10120
TIME...MOT...LOC 0236Z 287DEG 13KT 4356 10139

JC

The radar

The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 17, 7:38 PM MST
Where
Campbell County, 7.22 mi NW of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.717, -105.412

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
July 17, 8:50 PM MST
Where
Crook County, 1 mi WNW of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.685, -104.619

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704765, 704767.